Neuroleptic medications can produce hyperprolactinemia even at very low doses and are the most common cause of galactorrhea in dopamine-receptors-blockedpsychiatric patients.

HOW???

Hyperprolactinemia with neuroleptic use is secondary to the blockade of dopamine receptors with these drugs. (Dopamine normally inhibits prolactin, and with dopamine’s blockade, hyperprolactinemia can result.) Amenorrhea and galactorrhea are the main symptoms of hyperprolactinemia in women, and impotence is the main symptom in men, although men can also develop gynecomastia and galactorrhea.

NOTE: Other causes of hyperprolactinemia include severe systemic illness such as cirrhosis or renal failure, pituitary tumors, idiopathic sources, and pregnancy.

REFERENCES

  1. Kleinberg DL, Davis JM, de Coster R, Van Baelen B, Brecher M. Prolactin levels and adverse events in patients treated with risperidone. J Clin Psychopharmacol 1999;19:57-61
  2. Wudarsky M, Nicolson R, Hamburger SD, Spechler L, Gochman P, Bedwell J, Lenane MC, Rapoport JL. Elevated prolactin in pediatric patients on typical and atypical antipsychotics. J Child Adolesc Psychopharmacol 1999;9:239-45

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes:

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

This site uses Akismet to reduce spam. Learn how your comment data is processed.